Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 6:03 PM EDT for Saratoga County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 6:03 PM EDT (22:03 UTC)
- Expired
- Aug 16, 2002, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
765 WUUS51 KALY 162203 SVRALY NYC091-162300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 603 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SARATOGA COUNTY IN EASTERN NEW YORK * UNTIL 700 PM EDT * AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BURNT HILLS...OR ABOUT 7 MILES NORTHWEST OF CLIFTON PARK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN SARATOGA COUNTY AT 620 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4298 7362 4286 7389 4298 7402 4310 7366
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 4:20 PM EDT, 1 hour 43 minutes before
MAZ001-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 420 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAST WINDSOR AND SAVOY AT 425 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:36 PM EDT, 1 hour 27 minutes before
NYZ039-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 436 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE... MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:41 PM EDT, 1 hour 22 minutes before
NYZ042-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 441 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WARREN COUNTY... AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... BOLTON LANDING AT 455 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 5:28 PM EDT, 35 minutes before
NYZ041-042-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 528 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WARREN AND SARATOGA COUNTIES... AT 528 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DAY CENTER...OR 19 MILES SOUTHWEST OF LAKE GEORGE VILLAGE... MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... LAKE LUZERNE-HADLEY AND STONY CREEK AT 535 PM EDT... LAKE GEORGE VILLAGE AT 550 PM EDT... WARRENSBURG AT 555 PM EDT... BOLTON LANDING AT 605 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 5:36 PM EDT, 27 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0535PM FRI AUG 16 2002 #1 0000001 000 EBAT WLSR QHQT EHQT 01187 FILE 28 SP BATH NY1500100 AUG 16-02 TO APB: ATTN STEUBEN CO AGENCIES & NATIONAL WEATHER SERVICE INTERSTATE 86 EASTBOUND AND WESTBOUND BETWEEN EXIT 39 AND EXIT 41 WILL BE CLOSED DUE TO A FATAL TRACTOR-TRAILER ACCIDENT AND EXPLOSION. ACCIDENT SCENE IS CURRENTLY FULLY ENGULFED IN FLAMES. LENGTH OG ROAD CLOSURE IS UNKNOWN AT THIS TIME. AUTH SERGEANT RICHARD O BATES RODBOURN 5:28 PM OPER - VAUGHN,DOUGLAS A 1734
Special weather statement, Aug 16, 5:51 PM EDT, 12 minutes before
NYZ041-050-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 551 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 551 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BALLSTON SPA...OR 9 MILES SOUTHWEST OF SARATOGA SPRINGS...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SARATOGA LAKE AND SARATOGA SPRINGS AT 600 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 62 min |
| Aug 16, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 45 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
| Aug 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 30 min |
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 46 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 29 min |
| Aug 16, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 4 hr |
| Aug 16, 6:45 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.